Arizona, 2016

Heavy Rain in Arizona, August 25, 2016

August 25, 2016 · NWS FGZ · 2 events in 2 counties and zones

Enough monsoon moisture remained over northern Arizona for isolated thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Enough monsoon moisture remained over northern Arizona for isolated thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 25, 9:30 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 9:30 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST THU AUG 25 2016

.SYNOPSIS...Expect scattered thunderstorms each day through
Saturday, along with cooler than normal daytime temperatures. A
drying and warming trend is expected late in the weekend and into
early next week.

&&

.DISCUSSION...The sounding this morning had 0.56 inch PW and an
inversion starting at around 525 mb. There is decent CAPE once
surface heating develops. The convective temperature is only 70F.
There is a clockwise circulation over eastern Arizona today so storm
motion will not be uniform. Current forecast is in good shape and
may only need a few minor updates.

&&

.PREV DISCUSSION /336 AM MST/...Skies have cleared over most of
Coconino and Yavapai counties at 3 AM with scattered mid clouds
lingering over eastern Arizona. Low and mid level flow will turn
more from the south and southwest today and this will bring a slight
increase in moisture to areas along/north of the Mogollon Rim, with
values south of the rim about where they were yesterday. A weak
disturbance will move eastward along the AZ/UT border later this
afternoon and overnight, providing some lift as well as keeping mid-
level temperatures colder than normal (which increases instability).
The day should start out sunny for much of the area also. These
factors point to scattered thunderstorm development this afternoon
and evening, with the best chances from the Mogollon Rim northward.
Convection could continue well into the evening and even overnight,
especially the northern third of the state. Still expect some
isolated storms for Gila/Yavapai county but the steering flow is not
as favorable to bring storms into this area as it was yesterday.
Deep layer wind shear is on the weak side most of the day,
increasing a bit this evening, so an isolated strong storm is
possible with hail and gusty winds the main threats.

Chance of mainly afternoon and evening thunderstorms continues
Friday and Saturday, then a decrease in moisture and warmer
temperatures is expected Sunday through Tuesday as high pressure
builds over the region. A few isolated storms are still possible,
mainly for higher terrain areas in eastern AZ. The flow could
become more favorable for increasing moisture and storms again by
mid week.
&&

.AVIATION...For the 18z package...Scattered showers and
thunderstorms, primarily along and north of a line extending through
Prescott and Payson. General storm motion to the northeast.
Otherwise...light winds with scattered ceilings 7000 feet above
ground level. Activity becoming isolated overnight. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/JJ
AVIATION...MCCOLLUM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 25, 4:07 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST THU AUG 25 2016

AZZ004>018-037>040-260300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WEAK TROUGH WILL MOVE ACROSS NORTHERN ARIZONA, COMBINING WITH
LINGERING MOISTURE TO PRODUCE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. THE BEST CHANCE OF STORMS WILL BE ALONG AND NORTH
OF THE MOGOLLON RIM. A FEW STRONG STORMS ARE POSSIBLE, PRODUCING
HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINFALL. STORM ACTIVITY COULD
PERSIST WELL INTO THE EVENING AND EVEN OVERNIGHT, ESPECIALLY NORTH
OF A LINE FROM GRAND CANYON TO WINDOW ROCK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY, THEN DRIER AND WARMER CONDITIONS ARE EXPECTED EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 25, 11:04 AM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1104 AM MST THU AUG 25 2016

AZZ012-013-251845-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
1104 AM MST THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO AND NAVAJO COUNTIES
UNTIL 1145 AM MST...

AT 1102 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR METEOR CRATER...OR 17 MILES WEST OF WINSLOW...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSLOW...
METEOR CRATER AND INTERSTATE 40 FROM MILEPOST 238 TO 258.

LAT...LON 3501 11109 3515 11108 3515 11070 3494 11071
TIME...MOT...LOC 1802Z 275DEG 9KT 3507 11101

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
August 25, 11:40 AM MST to 12:40 PM MST
Where
Coconino County, 3.5 mi S of Sunshine to 4.1 mi N of Moqui
Reported by
Trained Spotter
Coordinates
35.070, -111.040

The Meteor Crater Visitor Center reported that at least 4 inches of water was running across Meteor Crater Road in places. Radar estimated that several inches of rain fell across the area.

Heavy Rain, Yavapai

When
August 25, 1:30 PM MST to 3:30 PM MST
Where
Yavapai County, 0.9 mi NW of Dewey to 4.1 mi E of Mayer
Reported by
Trained Spotter
Coordinates
34.540, -112.240

Heavy rain produced flowing water across low water crossings in the Dewey area. This included the Agua Fria River, Highway 69, and other local roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659403, 659405.